Superficial venous thrombophlebitis due to IV ciprofloxacin
The present case has been reported in the Journal of Pediatrics.

An 8-year-old child had asthma and a history of bladder exstrophy repair that was complicated by vesicocutaneous fistula formation. He underwent antegrade nephrostogram and nephrostomy tube replacement and received intravenous midazolam, fentanyl, and propofol for general anesthesia. The procedures were without complication.

About 1.5 hours after the procedures while the patient was stable, he was given intravenous ciprofloxacin, which he had received the day before, via a peripheral line on his right hand. Within 15 minutes of ciprofloxacin infusion, he developed an erythematous rash, which appeared to be superficial venous thrombophlebitis (Figure, A). There was no itch, but he had slight pain. Patient subsequently received ciprofloxacin enterally to finish a 10-day course without any problem.

Superficial venous thrombophlebitis has been described before with intravenous muscle relaxant and analgesia. The common features between these cases and ours is that all patients were status post general anesthesia; both fentanyl and propofol were used. The reaction was likely due an interaction between these anesthetics and the subsequent offending medication.

A previous case suggested that atopy, as in this patient, may contribute to the reaction, but the actual mechanism is not known. However, because of the immediate nature of the reaction, it may be mistaken for an allergic reaction. This patient did not have any systemic complication. His local erythema and pain resolved within a few hours after intravenous ciprofloxacin was stopped.

Source: https://pxmd.co/NzdW4
1 share
Like
Comment
Share